Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 145, NWS Aberdeen, SD

July 15, 2007Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 15, 2007, 11:12 PM CDT for Brown County, McPherson County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2007, 11:12 PM CDT (04:12 UTC)
Expired
Jul 16, 2007, 12:00 AM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:11 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 15, 7:11 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SUN JUL 15 2007

.UPDATE...
WITH TSRAS IN EASTERN ND HEADING SOUTH THIS EVENING...HAVE
INCREASED POPS IN NORTHEAST SD OVERNIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
WEAK WAVE CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHERN SD THIS
AFTERNOON WITH SMALL AREA OF PRECIP NOW OUT OF THE FORECAST AREA.
CHALLENGES ABOUND WITH THIS FORECAST PACKAGE AS MODELS ARE
COMPLETELY DIFFERENT IN THEIR SOLUTIONS...EVEN AS SOON AS 12 HOURS
OUT. GENERALLY WENT WITH A BLEND OF MODELS AND USED SATELLITE
INTERPRETATION IN CANADA TO TRY TO DETERMINE EXISTENCE/STRENGTH OF
WAVES. ALSO TRIED TO RELY MOSTLY ON SURFACE OBS IN CANADA TO TRY
TO NAIL DOWN WHERE WEAK LOWS/FRONTS WERE LOCATED.

FOR TONIGHT...STILL HAVE A CHANCE FOR THUNDERSTORMS ACROSS THE
NORTHEASTERN CWA AS FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT. NAM
MUCH QUICKER THAN THE GFS AND RUC SOLUTION IS SIDING MORE WITH THE
GFS RATHER THAN THE NAM. OTHER MODELS IN THE MIDDLE. SVR POTENTIAL
NOT VERY IMPRESSIVE...BUT DEFINITELY ENOUGH SHEAR AVAILABLE.
INSTABILITY IS MODEST. SOUNDINGS WOULD INDICATE A WIND THREAT WITH
ANY STORMS THAT DO BECOME SEVERE. AFTER THE FRONT MOVES
THROUGH...QUESTION REMAINS AS TO HOW MUCH CLOUD COVER FOLLOWS
BOUNDARY. NAM WOULD SUGGEST A SOLID CLOUD DECK AROUND 2000 FT BUT
BELIEVE IT IS TOO AGGRESSIVE WITH LOW LEVEL MOISTURE. GFS IS
COMPLETELY OPPOSITE AT 06Z TONIGHT...WITH NOT MUCH IN THE WAY OF
CLOUD COVER ASIDE FROM SCT-BKN MID LEVEL CLOUDS.

FOR TOMORROW...WEAK HIGH PRESSURE SHOULD SETTLE INTO THE REGION
AND HAVE CONTINUED TREND OF KEEPING TEMPS A BIT COOLER THAN
PREVIOUSLY THOUGHT. GFS TRYING TO SHOW ANOTHER WAVE SLIDING
SOUTHEAST IN SIMILAR FASHION TO TONIGHTS WAVE. NOT A LOT OF
SUPPORT FOR THIS WITH OTHER MODELS...BUT SREF DOES HINT AT THE
POSSIBILITY OF SOMETHING...ALBEIT A SLIGHT CHANCE. AS FOR
TEMPERATURES...STUCK WITH THE IDEA OF HOLDING BACK ON THE REAL HOT
TEMPERATURES. DIFFERENCES ABOUND IN GUIDANCE VALUES AS MUCH AS 20
DEGREES BETWEEN MET/MAV NUMBERS FOR MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MODELS STILL IN PRETTY GOOD AGREEMENT WITH THE BIG-PICTURE PATTERN
TODAY. THE REGION WILL CONTINUE TO SIT UNDER A RIDGE BETWEEN A
LARGE TROUGH APPROACHING THE PACIFIC NORTHWEST AND ANOTHER TROUGH
IN THE VICINITY OF HUDSON BAY. ENERGY PROGGED TO RIDE AROUND AND
OVER THE TOP OF THE RIDGE EARLY IN THE PERIOD. THE GFS SUFFERS
FROM CONVECTIVE FEEDBACK...BUT IDEA THAT SOME SORT OF WAVE WILL
PASS THROUGH WEDNESDAY NIGHT THROUGH THURSDAY ALSO SUPPORTED BY
THE ECMWF. DECIDED TO INCLUDE SOME LOW POPS AS A RESULT. EXPECT
EXACT TIMING AND PLACEMENT OF FEATURE TO SHIFT AS PERIOD
NEARS...BUT DEFINITELY WORTHY OF A MENTION AND A WATCHFUL EYE. A
COLD FRONT IS STILL BEING ADVERTISED BY THE MODELS FOR LATE NEXT
WEEK SO CONTINUED THE TREND OF THE MIDNIGHT SHIFT OF DECREASING
TEMPERATURES A LITTLE MORE FOR THURSDAY AND FRIDAY. FOR NEXT
WEEKEND...APPEARS THE RIDGE WILL FLEX ITS MUSCLE AND SHIFT EAST
INTO THE AREA FOR MORE WARM AND DRY WEATHER.

&&

.AVIATION...
VFR SKIES WILL REMAIN THROUGH THE NIGHT AND MONDAY AT ALL TAF
LOCATIONS. A COLD FRONT WILL DROP SOUTH THROUGH ALL TAF LOCATIONS
BY 12Z MONDAY BRINGING WINDS AROUND TO THE EAST AND NORTHEAST.
SOME TSRAS ARE EXPECTED ALONG THE FRONT AS IT MOVES THROUGH. AT
THIS POINT...EXPECT VCTS AT ABR AND ATY MAINLY IN THE EARLY
MORNING HOURS MONDAY. WILL AMEND IF IT LOOKS LIKE A TSRA WILL
OCCUR AT A STATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TT
LONG TERM...ZELTWANGER
AVIATION...MOHR
Hazardous weather outlook, Jul 15, 5:05 AM CDT, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SUN JUL 15 2007

SDZ003-009-015>017-033>037-045-048-051-161015-
CORSON-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
505 AM CDT SUN JUL 15 2007 /405 AM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>008-010-011-018>023-161015-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
EDMUNDS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
505 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE AREA TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:31 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant44 min
Jul 16, 1:57 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.